Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 77, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 30, 2008, 5:03 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2008, 5:03 PM MST (00:03 UTC)
- Expired
- Aug 30, 2008, 7:47 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 134 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 5:45 PM MST | FLASH FLOOD | 2 N Hualapai Peak, AZ | HUALAPAI PEAK ROAD BETWEEN MILE MARKER 10 AND 11 BECAME IMPASSIBLE DUE TO A FLASH FLOOD THAT CROSSED OVER THE ROADWAY. THE FLASH FLOOD WAS DUE TO RUNOFF FROM HUALAPAI PEAK...WHICH RECEIVED 1.85 INCHES OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 310003 FFWVEF AZC015-310300- /O.NEW.KVEF.FF.W.0077.080831T0003Z-080831T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 503 PM MST SAT AUG 30 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 800 PM MST. * AT 455 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE HUALAPAI MOUNTAINS. THE STORMS WERE NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE...HUALAPAI PEAK...HUALAPAI MOUNTAINS. AN AUTOMATED GAUGE ON HUALAPAI PEAK RECORDED CLOSE TO AN INCH AND QUARTER OF RAIN IN LESS THAN ONE HOUR. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA BETWEEN 5 PM AND 6 PM. THIS WILL PRODUCE FLOODING OF WASHES AND LOW LYING AREAS AROUND THE HUALAPAI MOUNTAINS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN. LAT...LON 3478 11358 3484 11397 3515 11399 3513 11362 $$ ADAIR
2 follow-up statements
000 WGUS75 KVEF 310127 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 627 PM PDT SAT AUG 30 2008 AZC015-310300- /O.CON.KVEF.FF.W.0077.000000T0000Z-080831T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 627 PM MST SAT AUG 30 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR SOUTH CENTRAL MOHAVE COUNTY... DOPPLER RADAR INDICATED THUNDERSTORMS ENDED OVER THE HUALAPAI MOUNTAINS BETWEEN 530 PM AND 600 PM. ONLY LIGHT RAIN SHOWERS REMAINED. AN AUTOMATED RAIN GAUGE AT HUALAPAI PEAK RECORDED A TOTAL OF 1.65 INCHES OF RAIN. SIMILAR AMOUNTS WERE ESTIMATED SOUTH OF HUALAPAI PEAK. WATER AND DEBRIS WAS OBSERVED OVER HUALAPAI MOUNTAIN ROAD BUT A GRADER WAS WORKING TO KEEP THE ROAD PASSABLE. RUNOFF FROM THE PREVIOUS HEAVY RAIN WILL PRODUCE FLOODING OF WASHES...MAINLY ON THE NORTH AND EAST SLOPES OF THE HUALAPAI MOUNTAINS...THROUGH 8 PM. IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL INCHES OF SWIFTLY FLOWING WATER CAN CARRY VEHICLES AWAY. LAT...LON 3478 11358 3484 11397 3515 11399 3513 11362 $$ ADAIR
000 WGUS75 KVEF 310247 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 747 PM PDT SAT AUG 30 2008 AZC015-310255- /O.CAN.KVEF.FF.W.0077.000000T0000Z-080831T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 747 PM MST SAT AUG 30 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL MOHAVE COUNTY... NO ADDITIONAL HEAVY RAIN HAS FALLEN OVER THE HUALAPAI MOUNTAINS SINCE 6 PM AND OBSERVED FLOODING EARLIER THIS EVENING ON HUALAPAI MOUNTAIN ROAD HAS RECEDED. A TOTAL RAINFALL AMOUNT OF 1.85 INCHES WAS RECORDED AT HUALAPAI PEAK. RUNOFF HAS LIKELY RECEDED IN OTHER AREAS ALONG THE NORTH AND EAST SLOPES OF THE HUALAPAI MOUNTAINS AND THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3478 11358 3484 11397 3515 11399 3513 11362 $$ ADAIR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:35 PM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 30, 3:35 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM PDT SAT AUG 30 2008
.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL BRING SCATTERED
THUNDERSTORMS TO PORTIONS OF THE MOJAVE DESERT TONIGHT AND SUNDAY.
AN UNSEASONABLY STRONG COLD FRONT APPROACHING THE AREA SUNDAY WILL
BRING GUSTY WINDS TO MUCH OF THE AREA WITH DRIER AIR STARTING TO
MOVE IN. THE COLD FRONT WILL PASS THROUGH THE AREA SUNDAY NIGHT
FLUSHING OUT THE MONSOON MOISTURE AND RESULTING IN COOLER
TEMPERATURES.
&&
.SHORT TERM...THE TWO BANDS OF SHOWERS AND THUNDERSTORMS WHICH MOVED
UP FROM THE SOUTH BOTH DIED DURING THE DAY LEAVING MUCH OF SOUTHERN
NEVADA DRY SO FAR. SOME CONVECTION HAS BEGUN ACROSS THE NORTHERN
PORTION OF THE FORECAST AREA WHILE MOHAVE COUNTY HAS SEEN THE
MAJORITY OF THE ACTION. AIR MASS STILL FORECAST TO REMAIN MOIST AND
UNSTABLE ACROSS THE SOUTHEAST/EASTERN HALF OF THE FORECAST AREA
TONIGHT INTO SUNDAY AND KEPT GENERALLY SCATTERED THUNDERSTORMS IN
THE FORECAST. HAVE SEEN SOME SEVERE THUNDERSTORMS AND SOME HEAVY
RAIN PRODUCERS IN MOHAVE COUNTY AND OUTFLOW FROM THESE STORMS SHOULD
COMBINE WITH CIRCULATION MOVING NORTH THROUGH SAN BERNARDINO COUNTY
TO GENERATE MORE STORMS THIS EVENING FURTHER WEST. THERE WILL BE A
SHARP MOISTURE GRADIENT SUNDAY AS DRIER AIR STARTS TO MOVE IN FROM
THE WEST AHEAD OF AN APPROACHING COLD FRONT. BREEZY TO WINDY AND DRY
CONDITIONS ARE EXPECTED IN THE NORTHWEST HALF TO TWO THIRDS OF THE
FORECAST AREA SUNDAY AND MIDNIGHT SHIFT MAY HAVE TO CONSIDER WIND
ADVISORY IN A FEW ZONES. TOUGH CALL ON WHERE THUNDERSTORMS WILL
DEVELOP SUNDAY DUE TO THE SHARP MOISTURE/STABILITY GRADIENT.
BASICALLY LOOKING FOR THUNDERSTORM CHANCES FROM LAS VEGAS EASTWARD
WITH THE BEST CHANCE IN MOHAVE COUNTY. DRY AIR MOVES IN QUICKLY
SUNDAY NIGHT AND DRY...COOLER CONDITIONS ARE EXPECTED ALL ZONES
MONDAY. LATEST MODEL RUNS SEEM WEAKER AND FARTHER NORTH WITH THE
UPPER TROUGH COMING IN AND MOS GUIDANCE DOES NOT COOL LAS VEGAS MUCH
BELOW NORMAL FOR MONDAY. INCREASED MAX TEMPS MONDAY A DEGREE OR TWO
FROM EARLIER FORECAST.
&&
.LONG TERM...BROAD RIDGING OVER THE EASTERN PACIFIC WILL KEEP
SYSTEMS WELL NORTH OF THE AREA THROUGH THE LONG TERM. MODEL
FORECASTS FORCE IMPULSES SOUTH OUT OF CANADA AND INTO THE NORTHERN
ROCKIES WHICH WOULD RESULT IN A MAINLY NORTHWESTERLY FLOW OVER THE
CWA. A CHECK OF 12Z MODEL FORECAST OF MOISTURE AND INSTABILITY SHOW
GOOD AGREEMENT WITH THESE PARAMETERS BEING SUPPRESSED SOUTH OF THE
AREA. THIS WILL RESULT IN A DRY FORECAST WITH TEMPERATURES STARTING
OUT SEVERAL DEGREES BELOW NORMAL TUESDAY ON THEN REBOUNDING BACK TO
AROUND NORMAL BY WED OR THURS.
&&
.AVIATION...FOR MCCARRAN...CLOUD COVER FROM EARLIER TODAY HAS
SUPPRESSED THUNDERSTORM DEVELOPMENT IN AND AROUND THE LAS VEGAS
VALLEY. CLEARING TO THE SOUTH IS ALLOWING TEMPERATURES TO WARM AND
MAY HELP PRODUCE ANOTHER ROUND OF SHOWERS/THUNDERSTORMS THIS
AFTERNOON WHICH COULD PRESS NORTHWARD INTO THE VALLEY LATE IN THE
AFTERNOON AND INTO THE EVENING. WINDS IN THE TERMINAL AREA SHOULD
GENERALLY REMAIN OUT OF THE SOUTHWEST AND GUSTY UNTIL BECOMING
INFLUENCED BY OUTFLOW BOUNDARIES.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CURRENT THUNDERSTORM ACTIVITY CONFINED TO CENTRAL AND
NORTHERN MOHAVE COUNTY AND IN FAR SOUTHWEST SAN BERNARDINO COUNTY.
THERE REMAINS SOME POTENTIAL FOR THUNDERSTORMS TO FORM FURTHER NORTH
AND WEST ALONG OUTFLOW BOUNDARIES FROM THESE STORMS. AREAS WHERE
STORMS DEVELOP WILL LIKELY EXPERIENCE HEAVY RAIN AND GUSTY...ERRATIC
WINDS THROUGH THIS EVENING.
&&
.FIRE WEATHER...WEST TO SOUTHWEST WINDS WILL INCREASE AHEAD OF THE
APPROACHING COLD FRONT SUNDAY WITH GUSTS BETWEEN 35 AND 40 MPH
ACROSS MUCH OF SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA. DRIER AIR
WILL START TO PUNCH INTO THE AREA AS WELL WITH MINIMUM RELATIVE
HUMIDITY DROPPING BELOW 15 PERCENT OVER MUCH OF THAT AREA. UPGRADED
PREVIOUS FIRE WEATHER WATCH TO RED FLAG WARNING AND ADDED DEATH
VALLEY ZONE. NAM12 INDICATES PRETTY STRONG WINDS ACROSS SOUTHERN
PORTION OF DEATH VALLEY ZONE WHILE NORTHERN PORTION WILL PROBABLY
NOT SEE THE STRONG WINDS. LINCOLN COUNTY MAY BE MARGINAL AS HIGHER
HUMIDITY MAY HANG IN THERE MUCH OF THE DAY BUT THINKING THAT AT
LEAST WESTERN PORTIONS OF ZONE 461 WILL GET THE DRY AIR.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 11 AM TO 8 PM PDT SUNDAY FOR NVZ460>462.
FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR NVZ015-016-
020>022.
AZ...FLASH FLOOD WATCH UNTIL 11 PM MST THIS EVENING FOR AZZ001>003-
036.
CA...RED FLAG WARNING FROM 11 AM TO 8 PM PDT SUNDAY FOR CAZ226>228.
FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR CAZ524>527.
&&
HARRISON/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Aug 30, 6:55 AM MST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 655 AM PDT SAT AUG 30 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-310400- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 655 AM PDT SAT AUG 30 2008 /655 AM MST SAT AUG 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ACROSS THE AREA...MORE NUMEROUS OVER THE SOUTHEAST PORTION WILL PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND PLENTY OF LIGHTNING THIS AFTERNOON AND EVENING. A FLASH FLOOD WATCH REMAINS IN EFFECT. PLEASE SEE WATCH STATEMENT FOR AREAL COVERAGE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MAINLY THE EASTERN PORTION OF THE AREA SUNDAY AFTERNOON WHICH MAY HAVE THE POTENTIAL FOR GUSTY WINDS AND LOCALLY HEAVY RAINFALL. HOWEVER THE MAIN CONCERN WILL BE A TROUGH OF LOW PRESSURE MOVING THROUGH NORTHERN NEVADA RESULTING IN GUSTY WINDS ACROSS THE WESTERN AND NORTHERN SECTIONS. THESE WINDS ALONG WITH DRY CONDITIONS WILL CREATE POSSIBLE FIRE WEATHER CONCERNS...PLEASE SEE THE LATEST STATEMENT. IN ADDITION TO THE FIRE WEATHER CONCERN...WIND GUSTS MAY BE STRONG ENOUGH TO WARRANT WIND ADVISORIES. AFTER SUNDAY DRY AND MILD CONDITIONS ARE EXPECTED MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... DUE TO THE FLASH FLOOD WATCH AND THE POTENTIAL FOR HEAVY RAIN TODAY...SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE SOUTHERN PORTION OF THE AREA THIS AFTERNOON AND EVENING. IF ACTIVATION IS NOT NEEDED...SPOTTERS ARE URGED TO REPORT ANY SIGNIFICANT WEATHER WITHIN THEIR AREA TODAY AND SUNDAY.
In the hours before
Local storm report, Aug 30, 2:53 PM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
253 PM PDT SAT AUG 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM HAIL 16 SSE PEACH SPRINGS 35.30N 113.37W
08/30/2008 E0.50 INCH MOHAVE AZ CO-OP OBSERVER
A COOP OBSERVER REPORTED STEADY RAIN AND MARBLE SIZE HAIL
AT DIAMOND M RANCH AT 1230 PM.
0225 PM HAIL 4 NNE KINGMAN 35.26N 114.02W
08/30/2008 E0.88 INCH MOHAVE AZ TRAINED SPOTTER
NICKEL SIZE HAIL WAS OBSERVED AT THE INTERSECTION OF E
SNAVELY AVE AND N BENTON ST IN KINGMAN.
&&
KLABELLEThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 8:23 PM MST | Areal Flood Advisory | VEF | 2 hr | |
| Aug 31, 2:25 AM MST | Areal Flood Advisory | VEF | Mohave | 2 hr |
| Aug 31, 3:27 AM MST | Areal Flood Advisory | VEF | Mohave | 2 hr |
| Aug 31, 3:35 AM MST | Flash Flood Warning | VEF | Mohave | 115 min |
| Aug 31, 5:53 AM MST | Areal Flood Advisory | VEF | Mohave | 112 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.